Mom, Dad and Marie drove to Salt Lake Monday afternoon and spent the night downtown. Dad had an MRI appointment at the Huntsman Institute this morning at 8. The consultation was at 1pm. I met them there for the consultation along with Janet, Gary, MacKenzie and Kaira. We were a little surprised at the results. The first oncologist we spoke with went over the MRI with us and we could clearly see a white area that was larger than the MRI image from March. The doctor said the white area is not necessarily the tumor. He believed there is a fair amount of necrosis showing up as well. It is not uncommon to see cycles of necrosis in patients that have received radiation treatment in the past. The doctor could not tell how much of the white was necrosis and how much was the tumor. Janet asked him if he could estimate a percentage and he said he would lean toward it mostly being the tumor. He also clarified that for all intents and purposes, it is really one tumor, since it likely comes from one source. He guessed that the white area we saw would fit inside a ping pong ball. The doctor said whether it is necrosis or the tumor, the next steps would be the same. He recommended switching to a new treatment called Avastin. He did not believe that Temodar would continue to be effective. Avastin is administered by an IV every two weeks. Dad should be able to receive this treatment in Gunnison. The side effects are minor. It should be easier to take than the Temodar.

The doctor answered some of our questions and after a few minutes we met with another specialists who looked at the MRI and told us exactly what the first oncologist had told us. He gave us the same diagnosis with the exception that he believed the white area to be more necrosis related than tumor. He then proceeded to also recommend switching to Avastin and discontinuing Temodar. 4 – 6 weeks after beginning Avastin we will do another MRI to measure progress. As long as it seems to be productive and the side effects are bearable, we will continue to take Avastin. After several months it may be possible to lower the dosage. Most Avastin patients are able to reduce the dose of steroids as well. 

I know Dad was relieved to stop taking Temodar. It turned out to be very hard on him and he began to dread it. I felt that if the doctors had asked Dad to continue Temodar we would have had to seriously consider not continuing treatment. I was worried that we might have to have that conversation so as much as I would have liked to hear them say they couldn’t find any tumor at all, I think switching treatment at this point is a way to re-concentrate and get behind another solution. We feel that the large white area is mostly necrosis and I can’t help but feel that the severe swelling we recently discovered this weekend is a factor as well. In my last post you can read about how Dad stopped taking steroids and within a week his symptoms of paralysis were back due to swelling in his brain which the steroids alleviate. Today I was pleased to see that after only two days back on steroids his dexterity and movement was much better. 

We continue to press forward. We still don’t know what the future will hold for us. Although we aren’t going forward with Temodar, I feel maybe it had its place along this journey. Everything seems to have had its reason so far and I still feel whatever happens is meant to be. Many thanks to everyone for the continued love and support.

-McKay